Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is a cold sore symptom of penicillin side effect?

I am taking penicillin for strep throat and yesterday morning I awoke with the beginning of a cold sore. I took valacyclovir to help. Last night I had a extreme headache, which seems to have calmed down quite a bit, but now I have swollen gums and the roof of my mouth is sore. I was also taking Advil for my body aches because of the fever. I also took a one a day vitamin for women and a B12. Am I having a reaction?
Sat, 7 Jun 2014
Report Abuse
Internal Medicine Specialist 's  Response
Hi and thank you so much for this query.

I am so sorry to hear about this cold sore and other symptoms that you have reported. Penicillins do no cause cold sore but the infection for which you are taking penicillin is the most likely cause of this sore. I will suggest you discontinue valacyclovir as this is not needed for a single cold sore. If you have any further concerns about this sore, please get it examined by your doctor. Have you ever had cold sores before?

I hope this helps. I wish you well. Feel free to ask for more information and clarification if need be and I will gladly respond to.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Valaciclovir


Is a cold sore symptom of penicillin side effect?

Hi and thank you so much for this query. I am so sorry to hear about this cold sore and other symptoms that you have reported. Penicillins do no cause cold sore but the infection for which you are taking penicillin is the most likely cause of this sore. I will suggest you discontinue valacyclovir as this is not needed for a single cold sore. If you have any further concerns about this sore, please get it examined by your doctor. Have you ever had cold sores before? I hope this helps. I wish you well. Feel free to ask for more information and clarification if need be and I will gladly respond to.